South Carolina, 2008

Hail and Damaging Winds in South Carolina, July 6, 2008

July 6, 2008 · NWS CAE · 3 events in 3 counties and zones

Weak frontal boundary was nearly stationary just north of the forecast area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Weak frontal boundary was nearly stationary just north of the forecast area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 6, 1:08 PM EST, 7 minutes earlier.

Area forecast discussion, Jul 6, 1:08 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
208 PM EDT SUN JUL 6 2008

.SYNOPSIS...
HIGH PRESSURE CENTERED OFF THE SOUTHEAST COAST WILL CIRCULATE MOIST
AIR INTO THE FORECAST AREA THROUGH THE MIDDLE OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
CONVERGENCE ASSOCIATED WITH THE WEAK SURFACE TROUGH AND APPROACH OF
THE MID-LEVEL SHORTWAVE TROUGH SUPPORT NUMEROUS THUNDERSTORMS
TONIGHT ESPECIALLY EARLY AND NEARER THE TIME OF MAXIMUM HEATING.
PLAN TO FORECAST LIKELY POPS. THIS IS SUPPORTED BY THE MET MOS AND
SREF POPS. THE LATEST ANALYSIS SHOWED MODERATE INSTABILITY HAS
DEVELOPED WITH LI/S -6 TO -7. THE INSTABILITY AND HIGH
PRECIPITATION LOADING SUPPORTS POSSIBLE DAMAGING WITH A FEW OF THE
THUNDERSTORMS.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
THE NAM AND GFS SHOW DEEPER MOISTURE ASSOCIATED WITH THE WEAKENING
UPPER TROUGH SHIFTING EAST OF THE FORECAST AREA EARLY MONDAY.
HOWEVER,..SUFFICIENT LINGERING MOISTURE WILL SUPPORT MAINLY
AFTERNOON AND EVENING THUNDERSTORMS MONDAY THROUGH TUESDAY. THE
GUIDANCE TEMPERATURES ARE CLOSE AND NEAR CLIMATOLOGY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
THE GFS SHOWS THE BERMUDA HIGH CONTINUING TO CIRCULATE MOIST AIR
INTO THE FORECAST AREA DURING THE EXTENDED PERIOD. SOME WEAK SURFACE
TROUGHING APPEARS TO LINGER. SUFFICIENT MOISTURE...WEAK CONVERGENCE
ASSOCIATED WITH THE TROUGH AND HEATING SUPPORTS A CHANCE OF MAINLY
AFTERNOON AND EVENING THUNDERSTORMS. EXPECT NEAR NORMAL MID-SUMMER
TEMPERATURES.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
WEAK SURFACE TROUGH AND HEATING SHOULD HELP CAUSE THUNDERSTORMS
AGAIN THIS AFTERNOON. IN ADDITION...A STRONG MID LEVEL SHORT WAVE
ROTATING AROUND UPPER LOW OVER THE APPALACHIAN MOUNTAINS MAY BE A
TRIGGER FOR MORE ORGANIZED CONVECTION LATE IN THE AFTERNOON AND INTO
THE EVENING HOURS. GENERALLY VFR CONDITIONS EXCEPT BECOMING MVFR IN
VCNTY OF STORMS. LOW LEVEL NOCTURNAL JET OF ARND 20 KTS MAY HELP
KEEP FOG AT AT MINIMUM...BUT ALSO CREATE SOME SCT LOWER CLOUDS BY
MORNING. BEST CHANCE FOR ANY PATCHY EARLY MORNING FOG WILL BE AT
AGS/OGB. AFTER 14Z...SKIES WILL RETURN TO VFR CONDITIONS AS CU
DEVELOPS WITH DAYTIME HEATING.

CHANCE OF MAINLY DIURNAL THUNDERSTORMS IN THE AFTERNOON AND EVENING
MONDAY THROUGH FRIDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

SYNOPSIS...JL
NEAR TERM...JL
SHORT TERM...JL
LONG TERM...JL
AVIATION...LCV
Hazardous weather outlook, Jul 6, 3:04 AM EST, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
404 AM EDT SUN JUL 6 2008

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-070815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
404 AM EDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND THIS
EVENING. THE PRIMARY THREAT WILL BE DAMAGING WINDS AND LOCALLY
HEAVY RAINFALL. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER
IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

The radar

The Columbia radar (KCAE), 117 km away, was scanning. The volume nearest the first event began at 18:16 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Lancaster

When
July 6, 1:15 PM EST
Where
Lancaster County, 9.14 mi N of Van Wyck
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
34.980, -80.860

Penny size hail reported by Sheriff Dispatch in the Indian Land area of the county.

Thunderstorm Wind, Richland

When
July 6, 3:45 PM EST to 3:50 PM EST
Where
Richland County, 2.91 mi E of Oak Grove
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
34.188, -81.050

Public reported trees down across Cedar Creek Road near Highway 321.

Thunderstorm Wind, Chesterfield

When
July 6, 5:00 PM EST to 5:05 PM EST
Where
Chesterfield County, 2.18 mi SSW of Cheraw
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
34.653, -79.900

Highway Maintenance reported a few trees down near Cheraw.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2008Every state in 2008This day in weather historyWarnings in South Carolina, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103474, 103478, 103483.